Why is my Hip pain WORSE after a cortisone injection?

If you like our Articles let your Friends and Family know by Sharing. Thank you

Articular pain is a debilitating and often crippling symptom featured in arthritis, osteoarthritis, and related medical conditions.

 

Articulations such as the hips, shoulders, and knees are often subject to incapacitating symptoms because these highly mobile articulations are needed for almost every major movement.

 

 

Thus, in these cases when pain is not controlled by anything else, doctors recommend corticosteroid injections to reduce the symptoms and improve the function of the articulation.

 

However, some patients have reported more pain instead of major improvement for a few hours or a few days after receiving a corticosteroid shot.

 

Other patients may also experience a progressive worsening of their symptoms and the disease, and wonder why this happens and whether or not it is something they should worry about.

 

Cortisone flares and other causes of pain after a cortisone shot

Feeling more articular pain shortly after a cortisone shot is not the most common outcome, but it is still possible and has various explanations. Find out more about Hip pain in Adults. So, according to studies, the prevalence is varied according to the site of injection, and the individual characteristics of the patient and 3-81% of cortisone shots may result in acute bouts of pain. But where does pain come from?

hip diagram

 

There are at least 3 causes of acute pain after a cortisone shot:

  • Cortisone flares: These reactions to cortisone injections usually last for one or two days, but in some cases, it may be limited to a few hours. After that, the pain recedes, and the articular symptoms start to show significant improvements. Cortisone flares are caused by the crystallization of cortisone around the synovial capsule and other soft tissues of the joint. This leads to inflammation of the articulation that is self-limited after steroids become fluid once again.
  • Inflammation of the injection site: An intraarticular injection of cortisone in the hip is not like a regular intramuscular injection. It goes through deeper layers of skin and muscle to reach the articulation of the hip. Depending on each individual, this may lead to injury to the soft tissue and inflammation, which is another possible cause of a cortisone flare.
  • Incorrect technique: When the procedure is not applied correctly, or with sufficient guidance, an intraarticular injection in the area of the hip may cause major injuries to the soft tissues, release cortisone where it shouldn’t, or hurt nerve terminals and directly trigger pain sensation.

Severe side effects to consider

In patients with severe pain after intraarticular steroid shots, it is essential to consider other severe causes of pain, including septic arthritis and severe side effects of cortisone in the articulation.

  • Septic arthritis: Arthritis is typically caused by an immune reaction in the articulation. This immune reaction results from an autoimmune disorder in rheumatic arthritis or degeneration and inflammation of the tissues in case of osteoarthritis. In septic arthritis, inflammation is caused by a bacterial or viral infection, and a simple steroid shot may result in this severe condition in some instances of improper technique or incomplete cleaning of the punctured area.
  • Side effects of steroid shots: Corticosterone steroids are known to improve pain symptoms and the articular function in patients with arthritis, but it also has severe side effects to consider. In the long term, and after repeated applications of intraarticular steroids, they lead to degeneration of the cartilage of the articulation, which may progressively aggravate joint pain after many years. Note that this side effect is not acute but chronic, which means that it develops slowly and gradually.

 

Should I worry about hip pain after a cortisone shot?

If you’re experiencing a flare-up of pain after a cortisone shot, keep in mind this is not an unexpected outcome, and it is described in the literature. There are many causes, but the most common are not severe or life-threatening.

worried by hip pain injection

 

Septic arthritis is very unlikely to happen after a cortisone shot, and it is often accompanied by high fever and severe swelling of the articulation that slowly aggravates after the procedure.

 

 

 

On the other hand, doctors understand the risks associated with intraarticular injections of cortisone, and only recommend this measure in certain cases and if the patient fulfills a series of conditions in order to make sure they will not experience this side effect. Similarly, an incorrect technique with a severe injury to deep tissues in the hip is unlikely if you’re being treated by a specialist. Thus, the majority of concerning causes of pain after corticosterone shots are less likely in the hands of skilled professionals.

Increased risk for multiple Hip Cortisone injections Research 

 

That leaves us with inflammation of the area of injection and corticosterone flare-ups as the most common causes, and they are both transient and self-limited. In the majority of cases, the symptoms associated with flare-ups and inflammation can be controlled by taking over-the-counter medications. However, it is essential to ask your doctor before taking these and other medicines, especially if you have more than one chronic medical condition.

 

Another recommendation is applying ice on the affected area, but not to your naked skin. You can use a towel an ice pack, and it is an effective and easy measure to improve inflammation associated with cortisone flares. Finally, be sure to rest the articulation properly, and remember your hips are one of the most mobile joints in your body. Find out how to improve your Hip Pain when sleeping on your side.

inflammation of injection of hip
Inflamed Hip because of the Injection angle may be the cause.

 

Do not engage in physical activity unless absolutely necessary or recommended by your doctor as a part of your rehabilitation program.

If your pain continues for more than 2 days or further aggravates despite following the recommendations, ask your doctor about your symptoms.

 

 

Keep in mind that arthritis is an inflammatory condition, and flare-ups may be associated with mild fever, but if you’re concerned with the severity of your symptoms do not delay and talk to your doctor to be guided according to your individual condition.

 

 

References:

Brinks, A., Koes, B. W., Volkers, A. C., Verhaar, J. A., & Bierma-Zeinstra, S. M. (2010). Adverse effects of extra-articular corticosteroid injections: a systematic review. BMC musculoskeletal disorders11(1), 206.

Fawi, H. M., Hossain, M., & Matthews, T. J. (2017). The incidence of flare reaction and short-term outcome following steroid injection in the shoulder. Shoulder & elbow9(3), 188-194.

McCabe, P. S., Maricar, N., Parkes, M. J., Felson, D. T., & O’Neill, T. W. (2016). The efficacy of intra-articular steroids in hip osteoarthritis: a systematic review. Osteoarthritis and cartilage24(9), 1509-1517.

McAlindon, T. E., LaValley, M. P., & Harvey, W. F. (2017). Intra-Articular Steroids May Hasten Cartilage Loss in Knee Osteoarthritis. Journal of Clinical Outcomes Management24(7).

 

Leave a Reply

Your email address will not be published. Required fields are marked *